In your case, I think it would be very important to monitor the level of side effects while on chemo, especially side effects like diarrhea, nausea, mouth sores, and peripheral neuropathy. This is because unexpected severe side effects can cause the chemo regimen to be abruptly stopped or canceled if these effects escalate to level Grade 3 or Grade 4 -- and you would not want this to ever happen if you could possibly do something to prevent it, because you would want the regimen to be effective for the full course of its intended application and not be prematurely terminated.
The importance of this has already been mentioned briefly elsewhere:https://coloncancersupport.colonclub.com/viewtopic.php?f=1&t=65469&p=508608#p508608
Since there are not many fall-back treatment options if the FOLFOXIRI+Avastin regimen is ever stopped or fails to work, you would want to stay on this regimen for the full term or for as long as you can handle it, especially if it seems to be working to stabilize or reduce the mets. This means that DH will need to monitor his side effects very closely and report any unusual increases to the doctor immediately so that appropriate treatments or changes in regimen can be implemented as soon as possible in order to avoid an abrupt termination of the regimen.
Serious events usually cannot wait until the next scheduled meeting with the doctor; they need to be attended to as soon as they emerge, before they escalate out of control -- even if this is on the week-end when the infusion center is closed and the oncologist is out of the office. With this type of chemo, certain side effects can arise and escalate to a very serious level in just a matter of a few days -- like over the week-end. This is why you need to have 24hour/7day access to relevant medical help should you ever need it.
This is all the more important as more and more chemo rounds are completed, because there is a cumulative effect of toxicity that builds up over time and sometimes triggers an unexpected avalanche of side effects after so many rounds have been completed. You have to always be on the alert for the unexpected, and be prepared to react quickly.
The document below shows the full list of drug-related Adverse Reactions, for all kinds of drugs, sorted by category. (In this list, diarrhea is located on page 24. Other side effects can be found by locating the appropriate section in the Table of Contents. Diarrhea is used here just as an example. Other possible side effects follow the same principle. You can contact your doctor to see what the most likely side effects will be for your type of chemo regimen.)Common terminology criteria for adverse events (CTCAE)https://ctep.cancer.gov/protocoldevelopment/electronic_applications/docs/CTCAE_v5_Quick_Reference_8.5x11.pdf
It should be noted that drug Adverse Reactions are usually coded on a 4-point scale ranging from Grade 1 through Grade 4:
- Grade 1: (Mild)
- Grade 2: (Moderate)
- Grade 3: (Severe)
- Grade 4: (Life-threatening)
Here are the details for the special case of diarrhea
. In this case, an increase of more than 6 watery stools per day is considered serious and requires immediate doctor intervention to avoid termination of treatment. This is because severe diarrhea causes excessive loss of fluids and loss of electrolytes, leading to multiple problems like kidney damage, kidney and bladder stones, etc. It should be noted that chemo-related diarrhea is different from the common traveler's diarrhea that we are familiar with. Chemo-related diarrhea is more difficult to deal with and may require special measures in order to control it. Similarly for mouth sores. These sores are not the same as the canker sores that we have had in the past. They are much more virulent and will not just go away with the passage of time. They need to be treated properly with appropriate medical procedures. If not, the mouth sores will soon gravitate to throat sores, then to larynx sores, and finally to sores in the lungs (i.e., pneumonia). Simple mouth sores need to be taken very seriously as soon as they appear, otherwise they can soon escalate out of control if they are not treated appropriately.Diarrhea
A disorder characterized by an increase in frequency and/or loose or watery bowel movements.
- Grade 1 -Diarrhea Increase of <4 stools per day over baseline; mild increase in ostomy output compared to baseline
- Grade 2 - Increase of 4 - 6 stools per day over baseline; moderate increase in ostomy output compared to baseline; limiting instrumental ADL (Activities of Daily Living)
- Grade 3 - Increase of >=7 stools per day over baseline; hospitalization indicated; severe increase in ostomy output compared to baseline; limiting self care ADL
- Grade 4 - Life-threatening consequences; urgent intervention indicated
Here are some additional tips for dealing with other types of side effects:https://fightcolorectalcancer.org/wp-content/uploads/2020/02/SideEffects_MiniMag_2019_WEBREADY.pdf